compounding pharmacy recalls

Compounding Pharmacy Issue Recalls

compounding pharmacy recallsMany products that were compounded at MedPrep Consulting, Inc., a Tinton Falls, New Jersey compounding pharmacy have been recalled. This is after the pharmacy was alerted to an occurrence of a mold contamination.

MedPrep was notified by a hospital in Connecticut, which found mold in 5 bags of Magnesium Sulfate 2GM in Dextrose 5% in Water, 50ML for Injection. Initially, the recall only focused on those bags of Magnesium Sulfate. However, recently the voluntary recall was upgraded to include 84 compounded products including mostly antibiotics and anesthetics.

Recalling all MedPrep products was done as a precaution, and no other product has shown to be contaminated at this time. Patients are being urged to notify officials of any adverse symptoms to Med Prep medications. However, no injuries or illness related to the mold contamination have been reported.

This is not the first time that this company has been targeted for their unsafe products. They were previously under watch by the Food and Drug Administration (FDA) in 2001 and in 2010 regarding sterility and manufacturing processes. This latest incident has temporarily halted the company from manufacturing and shipping any more products.

After the fungal meningitis outbreak last fall, “everyone has a hightened sense of nervousness right now”. This outbreak killed 50 people and 722 were injured after being infected with contaminated steroids.

If a patient was given any of MedPrep’s contaminated medications, it would have life-threatening consequences. Additionally, the recall stretches across several states that have facilities in possession of Med Prep products. The states are Connecticut, Delaware, New Jersey and Pennsylvania. For the time being, the FDA has instructed all health care providers and facilities to stop using all MedPrep products and return them to the pharmacy.

Med Prep Consulting is not the only pharmacy issuing current recalls. Clinical Specialties Compounding Pharmacy issued one recently after several eye infections were caused by its eye injection compound. ABCNEWS.com received a statement from the International Academy of Compounding Pharmacists; saying these recent events do not indicate a trend. Rather, health care employees are paying more attention to measures of safety, and the increased focus will pay off in the long run.

Additional Resources
http://www.outpatientsurgery.net/news/2013/03/9-New-Nationwide-Compounding-Pharmacy-Recall-Initiated
http://www.fda.gov/Safety/Recalls/ucm344229.htm